The most award winning
healthcare information source.
TRUSTED FOR FOUR DECADES.
Prevent bad outcomes with procedural sedation meds
If procedural sedation is longer-term, or if your patient has pre-existing chronic obstructive pulmonary disorder, consider monitoring end tidal carbon dioxide (CO2), advises Leah M. Gehri, RN, MN, CCRN, director of emergency, trauma, and cardiac services at MultiCare Good Samaritan Hospital in Puyallup, WA.
"People will put supplemental oxygen on the patient. That tells you how well they are oxygenating, but it doesn’t tell you how well they are ventilating," she says.
End tidal CO2 levels change before oxygen saturation levels, allowing for earlier recognition of respiratory compromise, bronchospasms, and apnea, says Cheryl Lorenzin, RN, MS-FNP, CEN, CNRN, TNS, ED clinical educator at Delnor Hospital in Geneva, IL.
Changes in end tidal CO2 indicate a change in the rate and depth of breathing, says James R. Miner, MD, research director at the department of emergency medicine at Hennepin County Medical Center in Minneapolis, MN. "This indicates that the patient should not get more sedatives, and may need an intervention to support their breathing," he adds.
To improve monitoring of your ED patient undergoing procedural sedation:
Monitor constantly right after the painful part of the procedure is completed.
This is the most dangerous part of the procedure, says Miner, as the stimulus of the pain is removed while the sedatives are still working. "This requires constant interactive monitoring until the patient begins to have an improving mental status," says Miner.
Your patient is at the highest risk for respiratory depression and apnea at two points in time, says Chantal Howard, RN, MSN, CEN, ED manager at WakeMed Raleigh (NC) Campus: Thirty seconds to three minutes after medications are administered, and after the procedure when the external stimulation of the patient is discontinued.
Observe the time from the onset of the injection to the initial observed effect carefully, adds Howard. "The combination of the sedatives given, along with the analgesics, could cause oversedation," she says.
Watch for early signs of problems.
Potential complications include respiratory depression, apnea, laryngospasms, hypotension, bradycardia, and vomiting, says Lorenzin. "High-risk patients include elderly and pediatric patients, patients with comorbidities such as coronary artery disease or asthma, and patients who have excessive soft tissue of the chin and neck," she adds.
Look for changes in your patient’s respiratory rate and vital signs, says Howard, and increased work of breathing such as use of accessory muscles or nasal flaring "Restlessness or agitation is an early sign of hypoxia," says Howard. "This could also be a sign that the patient has not been given adequate sedation or analgesia." (See related stories on hypoxia, pre-procedure assessment, and use of opioids, below.)
For more information on caring for ED patients undergoing procedural sedation, contact:
Suspect hypoxia if you see this during sedation
When your ED patient is undergoing procedural sedation, always watch his or her chest rise and fall, says Chantal Howard, RN, MSN, CEN, an ED manager at WakeMed Raleigh (NC) Campus. "You may notice a change in this before there is a change in what the monitors reveal," she says. "Be sure there is nothing in the way of observing this, such as sterile drapes or towels."
Assess these things before sedation in ED
Identify allergies to food and medications before procedural sedation drugs are given, says Chantal Howard, RN, MSN, CEN, an ED manager at WakeMed Raleigh (NC) Campus. "Patients with an allergy to eggs or to soy products should not be given propofol," she says. To improve pre-procedure assessment:
Consider underlying medical conditions.
A patient with an upper respiratory infection may be predisposed to airway reactivity, says Howard, and patients with cardiovascular disease could develop rhythm disturbances. "Be aware of the patient’s cardiovascular history, since sedation medications can cause vasodilatation or hypotension," she explains.
Remember that medications metabolize more slowly in elders with impaired renal and liver functions.
"A little can go a long way," says Leah M. Gehri, RN, MN, CCRN, director of emergency, trauma, and cardiac services at MultiCare Good Samaritan Hospital in Puyallup, WA. "Smaller amounts of medication and longer monitoring time are required."
Determine if your patient is opiate or benzodiazepine naive.
If your patient never had any reason to take pain medication, and is not used to sedation and narcotics, "carefully titrate," says Gehri. "You can always give a little more. It’s much more difficult to take it away once it’s in."
Propofol is safer than opioids for sedation
About 39% of 148 adults receiving alfentanil for ED procedural sedation had airway or respiratory events leading to an intervention, according to new research.1
The study’s findings indicate that procedural sedation using an opioid has a higher rate of respiratory depression than other sedation agents, such as propofol, etomidate, and ketamine, according to James R. Miner, MD, the study’s lead author and research director at the department of emergency medicine at Hennepin County Medical Center in Minneapolis, MN.
"Sometimes, opioids are seen as agents that achieve a lighter level of sedation and, therefore, should be safer, but our research has shown they are not," says Miner.
Opioids may be more easily and precisely titratable than other sedation agents, says Miner, but when they are used to induce procedural sedation, even at lighter levels, they are associated with more respiratory depression.
When opioids are used for sedation, it is important to monitor the airway both with direct observation and mechanical monitors, such as capnography and pulse oximetry, adds Miner.
"Opioids are probably only suitable for minimal sedation," says Miner. "Other agents, such as propofol, are likely much safer than opioids, such as alfentanil, for procedural sedation."